Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 20, NWS Cheyenne, WY

October 20, 20174 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Oct 20, 2017, 4:11 AM MDT for 4 counties in Wyoming. It took effect at Oct 21, 2017, 7:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 20, 2017, 4:11 AM MDT (10:11 UTC)
In effect from
Oct 21, 2017, 7:00 PM MDT
Expired
Oct 21, 2017, 2:58 AM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4065 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS75 KCYS 201011
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
411 AM MDT Fri Oct 20 2017

...STRONG WINDS POSSIBLE SATURDAY NIGHT INTO SUNDAY...

WYZ106-110-116-117-202215-
/O.NEW.KCYS.HW.A.0020.171022T0100Z-171023T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
411 AM MDT Fri Oct 20 2017

...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Saturday evening through Sunday
afternoon. 

* TIMING...Winds should increase early Saturday evening and
  continue through Sunday.

* WINDS...Westerly, increasing to 25 to 40 mph with gusts over 60
  mph possible.  

* IMPACTS...Mostly to travel, especially in light and/or high
  profile vehicles.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
383 
WWUS75 KCYS 201946
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
146 PM MDT Fri Oct 20 2017

...STRONG WINDS POSSIBLE SATURDAY NIGHT INTO SUNDAY...

WYZ106-110-116-117-211100-
/O.CON.KCYS.HW.A.0020.171022T0100Z-171023T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
146 PM MDT Fri Oct 20 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY AFTERNOON...

* TIMING...Winds should increase early Saturday evening and 
  continue through Sunday. 

* WINDS...West, increasing to 25 to 40 mph with gusts over 60 mph
  possible. 

* IMPACTS...Mostly to travel, especially in light and/or high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
794 
WWUS75 KCYS 210858
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
258 AM MDT Sat Oct 21 2017

...STRONG WINDS LIKELY SATURDAY NIGHT INTO SUNDAY...

WYZ106-110-116-117-211800-
/O.UPG.KCYS.HW.A.0020.171022T0100Z-171023T0000Z/
/O.NEW.KCYS.HW.W.0026.171022T0100Z-171023T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
258 AM MDT Sat Oct 21 2017

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 PM MDT
SUNDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 7 PM this evening to 6 PM MDT
Sunday. The High Wind Watch is no longer in effect. 

* TIMING...Winds should increase early Saturday evening and 
  continue through Sunday. 

* WINDS...West, increasing to 30 to 40 mph with gusts to 65 mph.

* IMPACTS...Mostly to travel, especially in light and/or high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Oct 19, 11:37 PM MDT, 4 hours 34 minutes earlier.

Area forecast discussion, Oct 19, 11:37 PM MDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1137 PM MDT Thu Oct 19 2017

.SHORT TERM...(Today through Saturday)
Issued at 230 AM MDT Thu Oct 19 2017

Tonight...Southwest flow aloft strengthens with falling heights as
well. With a warm airmass already in place and decent low level
mixing, expect a relatively mild night for this time of year.

Friday...Heights aloft continue to decrease with strengthening
southwest flow and a quickly approaching cold front nearing our
western counties in the afternoon. Progged 700 mb temperatures near
7 Celsius yield maximum temperatures well into the 70s to lower 80s
east of Interstate 25 with mid to upper 60s west of I-25. The
atmosphere looks too dry for any precipitation except perhaps for
isolated afternoon showers over the Sierra Madre Range.

Friday night...A powerful shortwave trough aloft and its associated
strong cold front sweep quickly eastward across our counties in the
evening. Progged strong cold air advection and winds aloft suggest
winds may approach high wind criteria across our wind prone
locations, although forecast 700 mb Craig to Casper gradients still
look too low for widespread high winds, thus will hold off on a high
wind watch for now. Looks like enough moisture along the baroclinic
band for a chance of showers over our Snowy and Sierra Madre Ranges.

Saturday...Quite windy and much colder in the wake of the shortwave
trough aloft and cold frontal passage. 700 mb temperatures near -7
Celsius suggest high temperatures only from the mid 40s to mid 50s
at lower elevations. Downslope winds plus minimal low and mid level
moisture suggest a dry day.

.LONG TERM...(Saturday Night through Thursday)
Issued at 345 AM MDT Thu Oct 19 2017

Primary forecast concern will be high wind potential Saturday
night through Monday morning for southeast WY.

Deep upper trough will advance eastward from the Rockies into
the Great Plains through Saturday night. Shower activity over
the mountains will end by midday. It will be breezy and colder
Saturday with west-northwest winds gusting to 40 mph from the
southern Laramie Range east along the I-80 corridor. High
temperatures will be in the 40s and 50s, with 20s and 30s over
the mountains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1133 PM MDT Thu Oct 19 2017

VFR will prevail through Friday. Main concern will be the strong
SW winds which will develop ahead of a cold front mainly along and
west of the Laramie Range Friday afternoon. Winds will likely gust
to 35-45kt over and near KRWL and KLAR. As the cold front pushes
into the area from the west on Friday evening, a few snow showers
may accompany it near the mountains and over western Carbon County
but in general moisture should be limited.

&&

.FIRE WEATHER...
Issued at 215 AM MDT Thu Oct 19 2017

Ongoing Red Flag Warning looks on track based on the
trends in the humidities and wind gusts. Although winds will
definitely be strong enough to increase concerns on Friday
afternoon, minimum humidities look slightly too high for a Fire
Weather Watch. Concerns will decrease on Saturday in the wake of a
strong cold frontal passage. Fire weather concerns may increase
again during next week with dry and mild weather on tap.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...Rubin
LONG TERM...MAJ
AVIATION...DEL
FIRE WEATHER...Rubin

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.